Some antidepressants may make heatwave challenging

- BBC News

Some antidepressants may make heatwave challenging

People taking some mental health medication need to be extra cautious during the heatwave, the ex-head of the Royal College of Psychiatrists says.

Some antipsychotic medications and antidepressants may hinder the body from regulating temperature properly.

Certain drugs can also cause people to sweat excessively, not register thirst or make skin more sensitive to sun.

Dr Wendy Burn warns people should not suddenly stop taking their medication, and should seek advice.

Around 8.3 million adults in England take antidepressants, according to recent NHS figures - but not all types of antidepressants are linked to heat sensitivity.

Antipsychotic drugs, which are used to treat conditions such as bipolar disorder and schizophrenia, doubled in use between 2007 and 2014 - from 0.5% to 1.2% of people in England. NHS data suggests prescriptions are still on the rise.

Dr Laurence Wainwright, a researcher at the University of Oxfords psychiatry department, told the BBC there is "evidence to suggest a link between tricyclic antidepressants, antipsychotics and heat-related illnesses".

Tricyclic antidepressants are still licensed for use by the NHS in the UK. However, they are no longer prescribed as frequently as selective serotonin reuptake inhibitors (SSRIs) and serotonin-norepinephrine reuptake inhibitors (SNRIs), which increase the level of serotonin in the brain.

Tricyclic drugs block the reabsorption of neurotransmitters serotonin and norepinephrine.

Dr Wainwright says the way the medications work, by impacting the hypothalamus - the part of the brain that controls body temperature, can cause a number of side effects.

"In some cases, the body is not able to regulate temperature effectively," he says. "The problems that can stem from that include muscle cramps, fainting, heatstroke, heat rash and heat exhaustion."

"Also [typically] the body has a good way of telling us when we are thirsty, but these medications can diminish that - and they can also lower blood pressure slightly, which can lead to a chance of fainting in the heat."

With SSRIs, which are more commonly used to treat depression in the UK, one of the known side effects is excessive sweating and that can be exacerbated during periods of hot weather.

This can lead to dehydration and associated problems such as dizziness, headaches and fainting.

Dr Wainwright says there is also some early evidence to suggest that SSRIs "may present implications for the bodys ability to thermo-regulate and in turn have other implications for heat-related illnesses".

He adds "its hard to make clear statements here - but there is a complex interplay between serotonin and thermo-regulation".

It is not known how many people are likely to experience heat-related side-effects. But with more people reporting changes in how they feel during extremely hot weather, it could lead to more conclusive evidence.

Hallie (not her real name) is 28 and really struggled with heat exhaustion during the heatwave in July.

She takes venlafaxine, a type of SNRI, and has common side effects that include sweating, sickness and hot flushes.

"It has pretty major side effects anyway, but when we went through the first heatwave Id never experienced nausea like it," she tells the BBC.

"Ive been so thankful to be working from home. It also really affected my stomach..

"Given that the medication is for depression and anxiety, Im now incredibly anxious to go out and socialise in the heat, even to leave the house," she says.

Hallie says its been really difficult trying to explain to friends that she cannot go out and enjoy the weather because shes scared about how her body could react.

"It was like the worst sun stroke Ive ever experienced. And the excessive sweating was really challenging - I was soaked through, couldnt cool down and my hair was always dripping," she adds.



Read it all at BBC News